New York, 2010

Hail in New York, May 27, 2010

May 27, 2010 · NWS BGM · 3 events in 3 counties and zones

A cold front approached the area from the northeast, with showers and thunderstorms developing during the afternoon and evening. A few of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front approached the area from the northeast, with showers and thunderstorms developing during the afternoon and evening. A few of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 27, 1:28 PM EST, 52 minutes earlier.

Area forecast discussion, May 27, 1:28 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 PM EDT THU MAY 27 2010

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL MOVE WESTWARD THROUGH THE REGION THIS
AFTERNOON AND EVENING...BRINGING SHOWERS AND THUNDERSTORMS TO
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...AND A FEW THUNDERSTORMS
COULD REACH SEVERE LIMITS THIS AFTERNOON. HIGH PRESSURE WILL MOVE
INTO THE AREA LATER ON FRIDAY...WITH COOLER TEMPERATURES AND
DECREASING CLOUDS. FAIR WEATHER IS EXPECTED TO LINGER THROUGH THE
WEEKEND...ALTHOUGH A STRAY SHOWER CAN'T BE RULED OUT.

&&

.NEAR TERM /THROUGH TONIGHT/...
WE REMAIN CAPPED LATE THIS MRNG WITH HARDLY EVEN ANY CU DVLPG. ELY
FLOW BHD THE FNT HAS ALREADY BROUGHT THE MARINE LYR INTO THE FAR
ERN ZONES...AND STRENGTHENING THE LL STABLE LAYER. NAM DOES NOT
FCST THIS MARINE LYR TO MAKE IT MUCH FURTHER THAN THE I81 CORRIDOR
LTR THIS AFTN...AND THIS BNDRY WILL PRBLY SERVE AS A LL FOCUS FOR
CONV INITIATION THIS AFTN. SO...IT LOOKS LIKE THE BEST CHANCE FOR
TRWS IS OVER THE CENTER OF THE FCST AREA...WITH THE BEST
INSTABILITY OVER NE PA. ONLY CHGS AT THIS UPDATE WAS TO BACK OFF
ON THE TRWS EARLY AS IT LOOKS LIKE WE WILL NOT BE UNSTABLE ENUF TO
BRK THE LL CAP UNTI 17Z OR 18Z. TEMPS IN GOOD SHAPE AND FCSTD
HIGHS ARE NEAR CONV TRIGGER TEMPS. PRVS DISC CONTS BLO.

AN ACTIVE CONVECTIVE DAY APPEARS TO BE ON TAP FOR CENTRAL NY AND
NE PA. PLENTY OF INSTABILITY DVLPNG IN ADVANCE OF THE BACKDOOR
CDFNT WHICH WILL BE EDGING INTO THE WESTERN CATSKILLS AND NE PA BY
EARLY AFTERNOON. CONVECTIVE DEBRIS FROM CANADIAN MCS CONTINUES TO
THIN AND SHOULD ALLOW FOR AMPLE SUNSHINE THIS MORNING. APRCHNG
S/WV BRINGS COOLER TEMPS ALOFT AND SOME INCRS IN THE UPR LVL
WINDS. CAPES INTO THE 2000-2500 J/KG RNG AHEAD OF THE FNT.
ATTM...IT APPEARS THE BEST UPR LVL WINDS WILL BE SITUATED JUST
EAST OF THE BEST INSTABILITY AXIS THIS AFTERNOON. HOWEVER...THE
BEST OVERLAP OF CONVECTIVE INDICATORS APPEARS TO STRETCH FROM THE
SRN TUG HILL INTO NE PA BY 18Z. SITN LOOKS FVRBL FOR BOTH WIND AND
HAIL PRODUCERS THIS AFTN SPCLY ALONG AND EAST OF THE RT 81
CORRIDOR IN THE 18Z- 23Z TIME FRAME...DUE TO MULTICELL CLUSTERS
AND PSBLY A FEW BOWING LINE SEGMENTS. HOWEVER...IF MDL FCST
EHI'S/VORT GEN PARAMS AND COMPOSITE SVR/TOR PARAMETERS ARE TO BE
BELIEVED....AN ISOLD TORNADO ALSO APPEARS PSBL. NOT SURE HOW MUCH
CONVECTION WILL MAKE IT INTO WRN ZONES THIS AFTN...BUT DVLPMNT
ALONG WWD MOVG OUTFLOWS SEEMS LIKE A RSNBL SCENARIO...SO LIKELY
POPS EAST TDA...CHC WEST.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
XPCT THE STRONGER CONVECTION TO SLIDE INTO PA THIS EVNG. LINGERING
SHRA ON FRI MRNG MAINLY FROM THE SRN FINGER LAKES INTO THE WYOMING
VLY...THEN DRYING WORKING FROM NE TO SW DURING THE AFTN. FCST AREA
REMAINS IN NW FLOW ON SAT...WITH MDLS SHOWING WEAK SFC TROF PSSG
(AND A WEAK S/WV ALOFT) ON SAT AFTN. GIVEN THIS...HAVE OPTED FOR LOW
CHC POPS FOR PSBL -SHRA ACRS THE SE HALF OF THE FCST AREA...WHERE
DIURNAL EFFECTS SHOULD ENHANCE POTNL ALONG THIS FEATURE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION
MONDAY...BRINGING ANOTHER ROUND OF SHOWERS. SOME THUNDERSTORMS MAY
ALSO BE POSSIBLE. HIGH PRESSURE WILL BUILD BEHIND THE
FRONT...BRINGING A PERIOD OF QUIETER WEATHER FOR THE MIDDLE OF THE
WEEK. HIGH TEMPS LOOK TO REACH ONLY INTO THE LOW TO MID 70S. WITH
SEVERAL EMBEDDED SHORTWAVE MOVING ACROSS THE AREA...THERE WILL BE
A SLIGHT CHANCE FOR SOME SHOWERS EACH DAY...BUT NOTHING
SIGNIFICANT. ANOTHER LOW WILL APPROACH THE AREA ON
THURSDAY...BRINGING MORE WIDESPREAD SHOWERS TO THE AREA BY
THURSDAY AFTERNOON.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS IS EXPECTED TO DROP TO MVFR THIS AFTERNOON OVER
MANY LOCATIONS AS THUNDERSTORMS BEGIN TO DEVELOP. SOME OF THE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON...WITH
LARGE HAIL AND GUSTY WINDS BEGIN THE MAIN THREAT. HAVE PUT IN
TEMPO GROUP TO REFLECT THE STORMS AND POSSIBLE GUSTY WINDS. THE
STORMS WILL BE TRIGGERED BY A COMBINATION OF DAYTIME HEATING AND A
BACKDOOR COLD FRONT SLOWLY MAKING ITS WAY FROM EAST TO WEST ACROSS
THE REGION. STORMS ARE EXPECTED TO QUIET DOWN THIS EVENING WITH
THE LOSS OF THE HEATING. SOME AREAS..SUCH AS KITH AND KELM MAY SEE
SOME LIGHT FOG DEVELOP OVERNIGHT. OTHER AREAS MAY SEE LOW CEILINGS
BY SUNRISE.

TOMORROW LOOKS TO BE MUCH QUIETER WITH JUST A CHANCE OF A SHOWER
IN THE AFTERNOON.

WINDS MAYBE ERRATIC AND GUSTY THIS AFTERNOON ONCE THUNDERSTORMS
BEGIN TO DEVELOP. THE WILL BECOME MAINLY LIGHT AND VARIABLE
OVERNIGHT.

OUTLOOK...

FRI - FRI NGT...VFR.

SAT...VFR. POSSIBLE MVFR IN LIGHT SHOWERS DURING THE AFTERNOON.

SAT NGT - MON...VFR. MAY SEE MVFR LATE IN THE DAY MONDAY WITH
APPROACHING FRONTAL BOUNDARY. EARLY MORNING RESTRICTIONS POSSIBLE
AT ELM DUE TO VALLEY FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...DGM
SHORT TERM...
LONG TERM...PVN
AVIATION...SLI
Hazardous weather outlook, May 27, 12:39 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
139 PM EDT THU MAY 27 2010

NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-281745-
NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
139 PM EDT THU MAY 27 2010

...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING HOURS. SOME OF THESE STORMS COULD BECOME SEVERE...
WITH DAMAGING WINDS AND LARGE HAIL. THE GREATEST THREAT FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF THE INTERSTATE 81
CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IN NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ015>017-022-023-281745-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
139 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING HOURS. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IN NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 27, 2:11 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT THU MAY 27 2010

NYZ045-056-057-PAZ039-040-272015-
BROOME NY-CHENANGO NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
311 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN WAYNE...
EXTREME SOUTH CENTRAL CHENANGO...NORTHEASTERN SUSQUEHANNA...
SOUTHEASTERN BROOME AND WEST CENTRAL DELAWARE COUNTIES...

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NINEVEH...AND
  MOVING SOUTH AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SANFORD AT 340 PM EDT...
  STILESVILLE AND CANNONSVILLE AT 350 PM EDT...
  DEPOSIT AT 355 PM EDT...
  SHERMAN AND HALE EDDY AT 410 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4201 7523 4192 7554 4221 7563 4226 7539

DJN

The radar

The Binghamton radar (KBGM), 30 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Broome

When
May 27, 2:20 PM EST
Where
Broome County, Harpursville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.180, -75.620

Hail, Chenango

When
May 27, 2:25 PM EST
Where
Chenango County, 2.56 mi W of Bettsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
42.200, -75.600

Hail, Otsego

When
May 27, 3:00 PM EST
Where
Otsego County, 0.51 mi W of Cooperstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.700, -74.930

Hail lasted for five minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235352, 235353, 235354.